What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 5, 11:49 AM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 5, 11:49 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
149 PM EDT Sun Jul 5 2020
.SHORT TERM...(Today and tonight)
Issued at 459 AM EDT SUN JUL 5 2020
WV imagery and RAP analysis indicated a mid/upper level ridge from
the north central CONUS to Hudson Bay resulting in wnw flow through
the northern Great Lakes. A weak shortwave trough north of the the
MN arrowhead supported an area of showers approaching CYQT. A
stronger shrtwv over central North Dakota has sustained a batch of
tsra. Otherwise, tranquil conditions prevailed across Upper Michigan
with only some patchy high clouds.
Today, temps should again climb to readings similar to Saturday
given little change in 850-700 mb temps. Expect highs into the
lower 90s inland with readings in the upper 70s to mid 80s along
the Great Lakes. Shra/tsra chances will increase, mainly central,
as increasing diurnal instability of 1500-2500 J/kg MLCAPE along
with local areas of convergence inland develop. Even with only
marginal 0-6 km shear values of 25-30 knots, some stronger
pulsing storms could produce some hail and strong wind gusts along
with with brief very heavy rain of an inch or two.
Tonight, the approaching North Dakota shrtwv may help sustain some
shra/tsra into the west this evening but with fading instability,
the convection should diminish in coverage/strength this evening.
However, another batch of shra/tsra could move into the west late
ahead of another mid level shrtwv and sfc trough. Lows will again
only drop into the low to mid 60s.
.LONG TERM...(Monday through Saturday)
Issued at 337 AM EDT SUN JUL 5 2020
The ridge that has been dominating our region the past week or so
will progress into a more zonal pattern beginning Monday. This
pattern will linger through the week, augmented by a few embedded
shortwaves within the zonal flow that'll move through the Upper
Great Lakes and give us a few opportunities for some much sought
after precip. The current stretch of heat we've been experiencing
over Upper Michigan will continue through this week, although I am
happy to relay that the temps, while still above average for the
time of year, could moderate some this week. Instead of widespread
low 90s, we could have a day or two with widespread 80s. Hey, we'll
take it!
Beginning Monday into Monday night, ridge axis shifts east of the
Upper Great Lakes as a cold front attempts to dig in across the
region. Ahead of the front, under southerly flow and 850mb temps
rising to 18-20C, daytime highs will climb into the low 90s in the
interior and 80s by the lakeshores. Coupled with dewpoints in the
mid-upper 60s, it will certainly feel uncomfortable. This will also
create a decently unstable atmosphere for showers and thunderstorms
to develop, characterized by 1000-2000 j/kg MUCAPE within a 25-35kt
0-6km sheared environment. This means some storms could be on the
strong to severe side with wind and hail being primary hazards. The
0z guidance varies in the location and intensity of the frontal
forcings but it will be coincident with 1.5-1.75 PWATS, which
suggests moderate to heavy rain being possible. It should be noted
that the NAM is now suggesting a possible UP-split, with precip
going north and south of the forecast area. Given that this appears
to be an outlier, going to maintain chance PoPs through early
Tuesday.
Following the cold front's passage, it looks to elongate and slow,
which will bring another chance of showers and thunderstorms to the
region. The focus right now looks to be primarily across the central
and southern portions of the UP. Otherwise, expect a slightly cooler
day developing behind the cold front, with daytime highs reaching
the mid-upper 80s and near 80 by Lake Superior.
Wednesday, with slight upper level ridging within the zonal flow
being expected, a mostly dry day should be realized across the
region. The caveat to this is another embedded shortwave is progged
to move across the Northern Plains during the day and some models
are resolving its timing into Lake Superior and the western UP a
little faster than others. These faster models are also suggesting
an environment that could support another round of strong to
potentially severe thunderstorms during the afternoon and evening
hours. This will certainly be something to watch as we move into
next week. Given the overall pattern and 850mb temps climbing back
to 18-20C, expect a warmer day with highs once again near 90 away
from the lakeshores and in the mid 80s by the water.
Models appear in good agreement on a cold front moving through on
Thursday, which will give us another shot for showers and
thunderstorms. Models then begin to diverge some with the timing of
the next shortwave. At the moment, another round of showers and
thunderstorms is looking possible Friday afternoon/evening.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 148 PM EDT SUN JUL 5 2020
In the near term, story is lake breeze thunderstorms just south of
SAW continuing to move south away from the terminal. Otherwise, no
significant weather this TAF period and conditions should stay VFR.
The things to watch for will be perhaps some additional
thunderstorms very late tonight into early tomorrow morning. Best
chances will be at CMX where a TEMPO is included; elsewhere, only
PROB30 groups. Also, slight chance that fog over Lake Superior
pushes onshore into CMX tonight with the east wind but models don't
show much if any vis reduction so did not include it in the TAF for
now.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 543 AM EDT SUN JUL 5 2020
Light winds under high pressure will continue to dominate the region
into early next week. Coupled with the high humidity, some areas of
fog will continue to move around the lake, mainly the eastern half.
Next Tuesday, a weak cold front will approach the region leading
to a slight increase in winds to around 15 kts. Slightly stronger
SE winds around 15 kts are possible on Wednesday into Thursday as
well.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
UPDATE...RJC
SHORT TERM...JLB
LONG TERM...JP
AVIATION...RJC
MARINE...JLB
Hazardous weather outlook, Jul 5, 1:05 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
305 PM EDT Sun Jul 5 2020
MIZ001>007-009>014-084-085-061915-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
305 PM EDT Sun Jul 5 2020 /205 PM CDT Sun Jul 5 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Thunderstorms along lake breeze boundaries will persist into this
evening, especially across the south central. Stronger storms
will be capable of producing heavy rain, strong wind gusts and hail.
Additional thunderstorms are possible across the west late
tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong to severe storms are possible Monday afternoon through
Monday evening. Stronger storms will be capable of producing
heavy rain, strong wind gusts and hail.
Thunderstorms are possible Tuesday through Thursday night,
including the potential for some overnight storms. Some storms
could be strong to severe at times.
The period of hot and humid weather is expected to continue
through this week. Make sure you and your pets stay hydrated.
Never leave pets or passengers unattended in hot vehicles!
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LSZ162-240>251-263>267-061915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
305 PM EDT Sun Jul 5 2020 /205 PM CDT Sun Jul 5 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Thunderstorms will be possible over Lake Superior tonight, mainly
in the western and northern portions.
Areas of fog are expected tonight, mainly across the north and
eastern parts of the lake.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible over much of Lake Superior each day
Monday through Thursday, including the potential for some
overnight storms. A few storms could be strong to severe.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-061915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
305 PM EDT Sun Jul 5 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms will be possible into this evening, mainly along
the western and northern shorelines of the Bay of Green Bay.
Gusty winds and small hail may accompany stronger storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible Monday through Friday, including the
potential for some overnight storms. A few storms could be strong
to severe at times.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Ritzman
In the hours before
Special weather statement, Jul 5, 11:58 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Marquette MI
158 PM EDT Sun Jul 5 2020
MIZ013-051815-
Delta MI-
158 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA COUNTY UNTIL
215 PM EDT...
At 158 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Steuben, or 18 miles south of Munising, moving
southeast at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chicago Lake and Round Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4603 8661 4615 8675 4616 8666 4616 8649
4609 8649
TIME...MOT...LOC 1758Z 302DEG 5KT 4614 8662
JAWSpecial weather statement, Jul 5, 12:01 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Marquette MI
201 PM EDT Sun Jul 5 2020
MIZ013-051815-
Delta MI-
201 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA COUNTY UNTIL
215 PM EDT...
At 201 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Rapid River, or 23 miles northeast of Escanaba,
moving southeast at 8 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Delta
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4604 8691 4608 8674 4601 8657 4593 8682
TIME...MOT...LOC 1801Z 310DEG 7KT 4603 8679
JAW
Special weather statement, Jul 5, 12:12 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Marquette MI
212 PM EDT Sun Jul 5 2020
MIZ012-013-051830-
Delta MI-Menominee MI-
212 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELTA AND
NORTHEASTERN MENOMINEE COUNTIES UNTIL 230 PM EDT/130 PM CDT/...
At 212 PM EDT/112 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southeast of Watson, or 16 miles northwest of
Escanaba, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gladstone, Brampton, Cornell and St. Nicholas.
LAT...LON 4575 8735 4598 8742 4599 8739 4598 8725
4603 8724 4605 8718 4586 8699
TIME...MOT...LOC 1812Z 337DEG 11KT 4596 8726
JAWSpecial weather statement, Jul 5, 12:28 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Marquette MI
228 PM EDT Sun Jul 5 2020
MIZ012-013-051900-
Delta MI-Menominee MI-
228 PM EDT Sun Jul 5 2020
...SPECIAL WEATHER STATEMENT...
At 228 PM EDT/128 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles east of La Branche, or 15 miles northwest of
Escanaba, moving south at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Whitney, Cornell and St. Nicholas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4597 8741 4599 8717 4583 8707 4578 8739
TIME...MOT...LOC 1828Z 345DEG 9KT 4592 8730
JAW
Special weather statement, Jul 5, 12:45 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Marquette MI
245 PM EDT Sun Jul 5 2020
MIZ085-051900-
Northern Schoolcraft MI-
245 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCHOOLCRAFT COUNTY
UNTIL 300 PM EDT...
At 245 PM EDT, Doppler radar was tracking a strong thunderstorm over
M-28 between Shingleton and Seney, or 20 miles southeast of Chapel
Lake, moving southeast at 15 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Seney and M-28 between Shingleton and Seney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4635 8628 4649 8613 4637 8586 4623 8605
TIME...MOT...LOC 1845Z 303DEG 22KT 4633 8613
JAW